Annals of Global Analysis and Geometry

, Volume 19, Issue 3, pp 293–305 | Cite as

Legendrian Knots in Overtwisted Contact Structures on S3

  • Katarzyna Dymara


We study the problem of classifying Legendrian knots in overtwisted contact structures on S3. The question is whether topologically isotopic Legendrian knots have to be Legendrian isotopic if they have equal values of the well-known invariants rot and tb. We give positive answer in the case that there is an overtwisted disc intersecting none of the knots and we construct an example of a knot intersecting each overtwisted disc (this provides a counterexample to the conjecture of Eliashberg). Our proof needs some results on the structure of the group of contactomorphisms of S3. We divide the subgroup Cont+(S3, ξ) of coorientation-preserving contactomorphisms for an overtwisted contact distribution ξ into two classes.

contactomorphism Legendrian knot overtwisted contact structure 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bennequin, D.: Entrelacements et équations de Pfaff, Asterisque 107-108 (1983), 87-161.Google Scholar
  2. 2.
    Eliashberg, Y: Classification of overtwisted contact structures on 3-manifolds, Invent. Math. 98 (1989), 623-637.Google Scholar
  3. 3.
    Eliashberg, Y. and Fraser, M.: Classification of topologically trivial Legendrian knots, in: F. Lalonde (ed.), Geometry, Topology and Dynamics, CRM Proc. Lecture Notes, Amer.Math. Soc., Providence, 1998, pp. 17-51.Google Scholar
  4. 4.
    Fuchs, D. and Tabachnikov, S.: Invariants of Legendrian and transverse knots in the standard contact space, Topology 36 (1997), 1025-1053.Google Scholar
  5. 5.
    Gray, J. W.: Some global properties of contact structures, Ann. Math. 69 (1959), 421-450.Google Scholar
  6. 6.
    Hatcher, A.: A proof of Smale conjecture, Diff(S 3) ? O(4), Ann. Math. 117 (1983), 553-607.Google Scholar
  7. 7.
    Lutz, R.: Structures de contact sur les fibrés principaux en cercles de dimension 3. Ann. Inst. Fourier 3 (1977), 1-15.Google Scholar
  8. 8.
    ?wiatkowski, J.: On the isotopy of Legendrian knots. Ann. Global Anal. Geom. 10 (1992), 195-207.Google Scholar
  9. 9.
    Tchernov, V.: Finite order invariants of Legendrian, transverse, and framed knots in contact 3-manifolds, (1999).Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Katarzyna Dymara
    • 1
  1. 1.Instytut MatematycznyUniwersytet WrocławskiWrocławPoland

Personalised recommendations